On 25 April 2022, the Canadian Medical Association released its findings in a peer-reviewed Medical Journal titled Severe myocarditis after SARS-CoV-2 vaccination.
The journal published details on the medical study of a 49-year-old woman who had presented to an emergency department with chest discomfort and worsening dyspnea 6 days after a SARS-CoV-2 Pfizer–BioNTech vaccine.
The woman, who was administered the first dose with the adenoviral vector AstraZeneca vaccine 8 weeks prior, had not had any allergic reactions to previous vaccines, did not use recreational drugs, and had no history of SARS-CoV-2 infection.
Following a normal physical evaluation and after returning negative PCR results for SARS-CoV-2, an electrocardiogram was performed which showed diffuse ST-T wave elevation with incomplete left bundle branch block.
The woman suffered a ventricular fibrillation cardiac arrest less than 24 hours after presenting to the emergency department. She was resuscitated, and urgently transferred to the Montreal Heart Institute, an ultra-specialised hospital centre.
Journal notes indicate a preliminary diagnosis of myopericarditis based on evidence of myocardial injury on the electrocardiogram.
An endomyocardial biopsy was performed which journal authors note ‘showed cardiomyocyte damage and moderate inflammation consistent with a diagnosis of eosinophil-rich lymphocytic myocarditis’
Despite an escalation of the patient’s support, her clinical condition worsened. According to the study, the woman’s treatment was complicated by acute kidney injury requiring renal replacement therapy, and ventilator-associated pneumonia.
As part of its discussion notes, the journal revealed that the woman ‘presented with features typical of hypersensitivity myocarditis after receiving an mRNA vaccine as her second dose against SARS-CoV-2. Unlike previous reports of myocarditis, mostly among young men, our patient was a middle-aged woman who had received a mixed vaccine regimen and developed cardiogenic shock requiring ECMO support.’
It was also concluded that the woman’s endomyocardial biopsy results were consistent with a diagnosis of hypersensitivity myocarditis, further noting ‘given the temporal relation between our patient’s symptoms and the administration of the SARS-CoV-2 vaccine, and the pathology findings, it is probable that her condition was etiologically related to the vaccine.’
Clinical evaluation material also notes that while typically myocarditis occurs within a week after the administration of an mRNA-COVID-19 vaccination delayed reactions can occur. Further discussion notes cite 2 other patients who had suffered cardiogenic shock (like the 49-year-old focus patient of the study) who had received only mRNA vaccines. One of these patients recovered but the other died within three days of clinical presentation.
The 49-year-old female was transferred to a rehabilitation centre. No further information has been published in relation to the woman’s condition.